MAUDE Adverse Event Report: SMITH & NEPHEW, INC. UNKNOWN 28+4 OXINIUM FEMORAL HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW, INC. UNKNOWN 28+4 OXINIUM FEMORAL HEAD; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 71342804
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 09/03/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tha had been performed with an or3o construct, the patient suffered a dislocation as the head pulled out of the insert.A revision surgery was performed to explant the 56 dm insert and the 28+4 oxinium femoral head.The 56 oxinium liner was also explanted as the patient received an r3 system instead of the original or3o system.The current status of the patient is unknown.
 
Additional Manufacturer Narrative
The device, used for treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms this case reports a revision surgery was performed approximately a week and a half post tha, due to dislocation.The requested surgical reports and x-rays have not been provided to date.Therefore, the patient impact beyond the dislocation and revision cannot be determined.Due to the limited information provided, no further clinical assessment is warranted.Should additional clinically relevant documentation become available, the clinical/medical task may be re-opened.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, this case reports a revision surgery was performed approximately a week and a half post tha, due to dislocation.The requested surgical reports and x-rays have not been provided to date.Therefore, the patient impact beyond the dislocation and revision cannot be determined.Due to the limited information provided, no further clinical assessment is warranted.A review of complaint history of the previous 24 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed that for preoperative warnings and precautions that improper neck selection, positioning, looseness of acetabular or femoral components, extraneous bone, penetration of the femoral prosthesis through the shaft of the femur, fracture of the acetabulum, intrapelvic protrusion of acetabular component, femoral impingement, periarticular calcification, and/or excessive reaming may increase the risk of dislocations, subluxation, decreased range of motion, or lengthening or shortening of the femur, which may lead to revision surgery.The intraoperative warnings and precautions indicate that muscle looseness and/or malpositioning of components may result in loosening, subluxation and dislocation.Additionally, ectopic bone and/or bone spurs may lead to dislocation and painful or restricted motion and proper positioning of the components is important to minimize impingement which could lead to early failure, premature wear, device related noise, and/or dislocation, all of which may lead to revision surgery.Postoperative warnings and precautions highlight the need of warning patients against unassisted activity, particularly use of toilet facilities and other activities that require excessive motion of the hip, as they may result in subluxation or dislocation.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, limited range of motion, patient anatomy, postoperative care or abnormal loading of limb.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
UNKNOWN 28+4 OXINIUM FEMORAL HEAD
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key10590309
Report Number1020279-2020-04881
Device Sequence Number19590206
Product Code LZO
UDI-Device Identifier03596010474162
UDI-Public03596010474162
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K021673
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71342804
Device Catalogue Number71342804
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 09/03/2020
Supplement Date Received by Manufacturer04/23/2021
11/30/2022
Initial Report FDA Received Date09/25/2020
Supplement Report FDA Received Date05/08/2021
12/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown